Access Now: AORN COVID-19 Clinical Support

Archive Staff & Patient Safety 2015

Best Practices in Drug Safety

Expert advice on proper medication storage, security and labeling.

Richard Novak, MD

BIO

clearly and properly marked medication READ THE LABEL Medications that reach the sterile field must be clearly and properly marked.

A pain doctor gives a pre-op verbal order for 500 mg of IV cefazolin, but the nurse he directs the order to instead administers 500 micrograms of fentanyl because she didn't hear him correctly, and she is too intimidated to question the order. This real-life communication breakdown is just one example of the medication errors that continue to occur in ORs across the country. You might not be able to completely prevent medication mishaps from occurring, but you can put systems in place to ensure errors don't result in patient harm.

Learn and improve
There are 2 ways to approach medication safety improvement. The first is a "person approach," in which you look at medication errors as occurring due to human imperfections: forgetfulness, poor motivation, carelessness, inattention or even negligence. Solutions from this perspective include disciplinary actions and blaming individuals. The second and superior approach is a "systems-based approach." Errors are viewed as the end result of imperfect systems.

Even the best systems fail. It's up to you to devise solutions based on changing conditions, instead of focusing on changing humans. How? Implement barriers and safeguards to help prevent errors. When errors do occur, assess how and why the system failed instead of focusing on which individual erred.

Anesthesia providers and nurses administer most medications. When errors occur, ask representative leaders of both groups to meet as a quality improvement committee to assess the conditions that made the error possible and to work together to eliminate these conditions.

Was the error due to look-alike, sound-alike (LASA) medications? For example, if an anesthesia provider administers a dose of undiluted intravenous phenylephrine when he intended to administer a dose of intravenous atropine, a systems approach may reveal that the 2 ampoules looked alike and were stored in adjacent locations in the anesthesia drug drawer. A quality improvement would include changing the vendor for one of the medications, so that the ampoules do not look similar, or moving the undiluted phenylephrine ampoules to a drug locker removed from the operating room to reduce the likelihood of a mistaken administration.

New to Outpatient Surgery Magazine?
Sign-up to continue reading this article.
Register Now
Have an account? Please log in:
Email Address:
  Remember my login on this computer

advertiser banner

Other Articles That May Interest You

Keep Patients Safe in Steep Trendelenburg

Here's a heads-up on what to do when patients are heads-down.

Are You Applying Skin Preps Properly?

Address common reasons for noncompliance to reduce the risk of surgical site infections.

Safety: 5 Injectable Medication Tips

A review of safe practices to avoid drug-related mishaps.